Series of Overdoses in Georgia Traced Back to Fake Percocet Pills
Officials in Georgia say at least a dozen people were hospitalized over two days in the state after ingesting an unidentified street drug. Four deaths have been linked to the drug.
Elderly patients, who tend to take many medications prescribed by more than one doctor, are at risk for prescription drug abuse, the Miami Herald reports. The article notes health experts are concerned about the increase in the number of patients over age 50 who require intervention and treatment for addiction to medication and other substances.
Nearly three in 10 people between ages 57 to 85 use at least five prescriptions, according to the Substance Abuse and Mental Health Services Administration (SAMHSA). Between 1997 and 2008, the rate of hospital admissions for conditions related to prescription medications and illicit drug use rose by 96 percent among people ages 65 and 84; for people 85 and older, admissions grew 87 percent. SAMHSA notes medication misuse and abuse can cause a range of harmful side effects, including drug-induced delirium and dementia.
“There are physical, psychological and social factors that make elderly people more vulnerable to addiction,” Angela Conway of the South Miami Hospital’s Addiction Treatment Center, told the newspaper. She notes the elderly may become dependent on drugs prescribed to deal with joint pain, sleeping problems or injuries from falls. She adds sadness over losing loved ones, or being far from family, may also increase the risk of drug dependence.
Conway says the main sign that a person may be addicted to a medication is if he or she is constantly thinking about it and fears not being able to function without it. Another warning sign is when a person starts taking medication at different times and in different doses from what their physician has prescribed.
Dr. Daniel Varón, neurologist at Mount Sinai Medical Center’s Wien Center for Alzheimer ’s disease and Memory Disorders in Miami Beach, told the newspaper elderly patients should undergo testing to distinguish memory loss or confusion caused by medication from that caused by early Alzheimer’s.